Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 240, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 25, 1997, 9:19 AM CDT for Clarke County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 1997, 9:19 AM CDT (14:19 UTC)
- Expired
- Oct 25, 1997, 10:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS1 KMOB 251422 RRA SVRMOB ALC025-251515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 919 AM CDT SAT OCT 25 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CLARKE COUNTY AT 915 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM MOVING INTO NORTHERN CLARK COUNTY. THE STORM WILL MOVE NORTHEAST AT 20 MPH...FROM NEAR COFFEEVILLE TOWARD THOMASVILLE DURING THROUGH 10 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:25 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Oct 25, 3:25 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 317 AM CDT SAT OCT 25 1997 LATEST SFC ANALYSIS SHOWS WARM FRONTAL BOUNDARY HAS ADVANCED WELL NORTH NEAR THE TN VAL ALLOWING INCREASED MOISTURE TO ADVECT NORTH AND EAST FROM THE GULF...IN ADVANCE OF THE NEXT S/W TO THE W. MAIN FEATHER WILL BE DEEPENING UPPER TROF WITH ASSOCIATED SFC LOW MOVING OUT ACROSS THE MS VAL THRU THE NEXT 48 HRS. LATEST ETA AND RUC FILES INDICATING NEXT SURGE OF DEEPER MOISTURE ALONG WITH INCREASED ISENTROPIC LIFT AND FORCING ALOFT TO BEGIN BY 12Z TODAY OVER WESTERN PRTS OF THE FA SHIFTING NE OVR MUCH OF THE AREA THOUGHOUT THE DAY CONTINUING TONIGHT. AT THE MOMMENT HIGHEST DIR SHEAR COMBINED WITH INCREASED INSTABILY AND HIGHER CAPES LOOKS TO REMAIN TO THE WEST OF THE CWA TODAY SHIFTING EAST INTO SE MS THIS EVE THEN SW AL AND NWFL TONIGHT AND EARLY SUN. MAIN PUSH WILL BEGIN LATE TODAY OVR THE MID SECTION OF THE COUNTY AS UPPER TROF DIGS SOUTH OVR TX. WITH UPPER LEVL JET STILL IN PLACE OVR MUCH OF THE CENTRAL GULF CST EXPECT ENHANCED LIFT TO FURTHER THE AID OF WIDESPREAD TS DEV WELL AHEAD OF THE FRONT BEGINING ALSO TONIGHT. CURRENT FCST LOOKS TO REFLECT THIS WITH HIGHER POPS SHIFTING TO THE CST AND EASTWARD TONIGHT AND SUN. BELIEVE FROPA WILL BE OVR WESTERN SECTIONS OF FA BY SUN EVE WITH MUCH COOLER TEMPS FOR THE FIRST PART OF THE WEEK. OVER THE COASTAL WATERS HAVE LOWERED THE SCA FOR THE REMAINDER OF TONIGHT WITH 10 TO 15 FROM THE S...THOUGH BELIEVE GRADIENT WILL TIGHTEN TO THE WEST BY MIDDAY BRINGING 20 TO 25 KT AND SMC BACK BY LATE AFT CONTINUING TONIGHT AND SUN. FROPA SHOULD BEGIN SUN EVE OVR AL WITH 25 KTS AND GUSTY BEHIND THE FRONT. SCT TS TODAY BECOMING NUMEROUS BY EVE CONTINUING THRU MID MORNING SUN. MOB 79/69/77/53 5851 PNS 78/70/76/59 5862 DTS 80/71/75/60 5872 EVR 80/67/78/50 5851 32
In the hours before
Special weather statement, Oct 25, 4:35 AM CDT, 4 hours 44 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 435 AM CDT SAT OCT 25 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT. A STRONG UPPER LEVEL TROUGH WILL DEVELOP OVER THE CENTRAL UNITED STATES TODAY GIVING WAY TO A STRONG COLD FRONT MOVING INTO THE CENTRAL GULF COAST REGION BEGINNING SUNDAY NIGHT. AHEAD OF THE FRONT STRONG SOUTHERLY WINDS COMBINED WITH INCREASED MOISTURE AND LIFT WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING EARLY TODAY BECOMING NUMEROUS LATE THIS AFTERNOON CONTINUING THROUGH TONIGHT. HEAVY RAIN IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS GIVING TO SOME MINOR STREET FLOODING BY LATE SATURDAY NIGHT. AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE NOT REQUIRED...THOUGH MAY NEED TO MONITOR THIS CHANGING WEATHER PATTERN FOR POSSIBLE UPDATES LATER TODAY AND TONIGHT.
Special weather statement, Oct 25, 4:47 AM CDT, 4 hours 32 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 435 AM CDT SAT OCT 25 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT. A STRONG UPPER LEVEL TROUGH WILL DEVELOP OVER THE CENTRAL UNITED STATES TODAY GIVING WAY TO A STRONG COLD FRONT MOVING INTO THE CENTRAL GULF COAST REGION BEGINNING SUNDAY NIGHT. AHEAD OF THE FRONT STRONG SOUTHERLY WINDS COMBINED WITH INCREASED MOISTURE AND LIFT WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING EARLY TODAY BECOMING NUMEROUS LATE THIS AFTERNOON CONTINUING THROUGH TONIGHT. HEAVY RAIN IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS GIVING TO SOME MINOR STREET FLOODING BY LATE SATURDAY NIGHT. AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE NOT REQUIRED...THOUGH MAY NEED TO MONITOR THIS CHANGING WEATHER PATTERN FOR POSSIBLE UPDATES LATER TODAY AND TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 11:42 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Oct 25, 1:20 PM CDT | Tornado Warning | MOB | Butler | 40 min |
| Oct 25, 1:29 PM CDT | Tornado Warning | MOB | Crenshaw | 61 min |
| Oct 25, 3:27 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 63 min |
| Oct 25, 3:38 PM CDT | Tornado Warning | MOB | Choctaw | 67 min |
| Oct 25, 4:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 60 min |
| Oct 25, 5:19 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 56 min |
| Oct 25, 5:36 PM CDT | Tornado Warning | MOB | Mobile | 69 min |
| Oct 25, 6:24 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 51 min |
| Oct 25, 6:27 PM CDT | Tornado Warning | MOB | Baldwin | 63 min |
| Oct 25, 6:39 PM CDT | Tornado Warning | MOB | Mobile | 36 min |
| Oct 25, 6:50 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.